West Virginia, 2011Damaging Winds in West Virginia, July 3, 2011
July 3, 2011 · NWS LWX · 2 events in 2 counties and zones
A cold front passed through the area during the 3rd. A southerly flow ahead of the front caused enough warm and moist air for moderate instability to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the area during the 3rd. A southerly flow ahead of the front caused enough warm and moist air for moderate instability to develop. The combination of lift associated with the front and instability triggered showers and thunderstorms. Some thunderstorms became severe with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 3, 2:26 PM EST, 17 minutes earlier.
Area forecast discussion, Jul 3, 2:26 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT SUN JUL 3 2011
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION TONIGHT BEFORE STALLING IN
SOUTHERN VIRGINIA. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT. HIGH PRESSURE WILL BUILD BRIEFLY ON TUESDAY. THE
STALLED FRONT WILL MOVE NORTHWARD MID-WEEK AS A WARM FRONT.
&&
.NEAR TERM /THROUGH MONDAY/...
A QUIET MORNING ACROSS THE MID ATLC HAS BEEN BREWING AN ATMOSPHERE
THAT WILL LIKELY BE FILLING IN WITH SCATTERED SHOWERS AND TSTMS OVER
THE NEXT FEW HRS. THE COLD FRONT REMAINS BACK ACROSS THE OHIO VLY
AND INTO CNTRL PA BUT IS MAKING A STEADY JOG TOWARD THE ESE. IN
THE NEXT 3-4 HRS /LATE AFTN/...THE FRONT WILL MAKE AN APPEARANCE
OVER THE POTOMAC HIGHLANDS. BY THIS TIME...AT LEAST SEVERAL
BATCHES OF SHOWER AND TSTMS WILL HAVE DEVELOPED ACROSS NRN AND WRN
PORTIONS OF THE CWA...MAKING THEIR WAY TOWARD THE SE.
INSTABILITY IS PLENTIFUL WITH TEMPS ALREADY AT OR NEAR THE NECESSARY
CONVECTIVE SFC TEMP TO BREAK THE LOW-LEVEL CAPPING INVERSION /L-M90S/.
FROM THERE...STEEP LOW- AND MID-LEVEL LAPSE RATES EXIST...NEAR
7.0-7.5 C/KM...WHICH SHOULD ENHANCE A FEW UPDRAFTS TO REACH SEVERE
LEVELS...ALONG WITH NEARLY 3000-3500 J/KG OF CAPE. DAMAGING WET
MICROBURSTS AND LARGE HAIL POSSIBLE WITH THE STRONGEST ACTIVITY.
BRIEF HEAVY DOWNPOURS POSSIBLE WITH ANY CELLS...SO FLASH FLOODING
POTENTIAL ALSO EXISTS FROM THE POTENTIALLY HIGH RAIN RATES AND
PWATS ABOVE 2 INCHES.
A NUMBER OF WEAK OUTFLOW BOUNDARIES FROM THE OVERNIGHT TSTM ACTIVITY
ALONG WITH THE INCOMING FRONTAL BOUNDARY AND LEE TROUGH WILL BE
ENOUGH FOR INITIATION THIS AFTN. SHEAR WILL BE LOW HOWEVER...SO
INDIVIDUAL CELLS WILL NOT LAST LONG BUT ACT TO CREATE OUTFLOW FOR
SUBSEQUENT NEARBY DEVELOPMENT. AS MORE ORGANIZED OUTFLOW
DEVELOPS...STORMS LIKELY WILL FORM A LINE THAT WILL PUSH ACROSS
THE REMAINDER OF THE CWA INTO THE EVE HRS. THE METRO AREAS ALONG
I-95 THEN DOWN INTO THE CHARLOTTESVILLE AREA /AND AREAS TO THE
SOUTH AND EAST/ WILL BE THE MORE LIKELY PLACES FOR THE STRONGEST
ACTIVITY ONCE THE LINE DEVELOPS.
LOCAL MODEL GUIDANCE HAS BEEN FAIRLY CONSISTENT IN DEVELOPING A
CONVECTIVE LINE...MAINLY WITH TIMING AND MINOR PLACEMENT DIFFERENCES
FROM RUN TO RUN. ALREADY...A CONVECTIVE LINE IS FORMING ACROSS THE
MASON-DIXON LINE FROM N CNTRL MD TO THE NRN WV PANHANDLE /ALONG
THE OHIO RVR/.
THE FRONT WILL HELP PUSH THE REMNANTS OF THE SHOWERS/TSTMS TOWARD
THE SE AND AWAY FROM THE MID-ATLC LATER THIS EVE...CLOSER TO SUNSET
AND AFTER. INTO THE LATE NIGHT HRS...ONLY SOME LEFTOVER SHOWERS
AND BRIEF TSTMS WILL CONTINUE TO DEVELOP IN THE STILL WEAKLY
UNSTABLE AIRMASS. AFTER A BULK OF THE ACTIVITY HAS MOVED AWAY...
MOST OF THE AREA WILL HAVE BEEN AT LEAST SOMEWHAT RAIN-COOLED WITH
TEMPS BACK INTO THE 70S AND L80S. OVERNIGHT LOWS HOWEVER WILL ONLY
DROP A FEW MORE DEGREES FROM THERE AS THE AIRMASS CHANGES ONLY
SLIGHTLY. DEWPOINTS WILL DROP A FEW DEGREES...BUT WILL STAY IN THE
L-M60S.
SOME UPPER-CLOUD DEBRIS FROM THE OHIO VLY STORMS WILL MOVE THROUGH
OVERNIGHT BUT MOST OF THE AREA SHOULD BE MOSTLY CLEAR-PARTLY
CLOUDY INTO EARLY MONDAY. STILL EXPECTING I-66 TO BE A ROUGH
DIVIDING LINE FOR PRECIP...THOUGH NEAR TERM GUIDANCE /ESPECIALLY
THE MOST RECENT NAM RUNS/ HAS BEEN DEVELOPING A BATCH OF AFTN
TSTMS ACROSS THE LOWER POTOMAC HIGHLANDS THAT WOULD THEN TRACK
SEWD...PASSING SOUTH AND EAST OF THE METRO DC AREA BEFORE
DISSIPATING ACROSS CNTRL VA. ADDED CHANCE POPS TO THESE WRN ZONES...
SINCE AN UPPER LEVEL VORT MAX WILL BE COMING ACROSS THE CNTRL
APLCNS AT THAT PERIOD IN TIME.
KEPT POPS OUT OF THE DC METRO AREA...WITH AN OUTSIDE CHANCE OF AN
ISOLATED AND SHORT-LIVED CELL NEAR THE AREA LATE AFTN-EVE. THE
UPPER LEVEL TROUGH WILL CONTINUE TO SLIDE OVER THE REGION MON
NIGHT INTO TUE...KEEPING AT LEAST A LOW CHANCE OF PRECIP OVER THE
SRN HALF OF THE AREA.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
FRONTAL BNDRY WILL RMN IN SRN VA MON NGT-TUE NGT. DESPITE THE FCST
AREA BEING N OF BNDRY...MSTR WILL BE PLENTIFUL. WITH SVRL LOW-
AMPLITUDE SHRTWV TROFS MOVG ACRS...SHWRS AND PSBLY A FEW TSTMS
CANNOT BE RULED OUT. BEST CHC FOR PCPN WILL BE ALONG AND JUST N OF
THIS BNDRY...AND POP GRIDS WERE ADJUSTED ACCORDINGLY.
MAXIMA WILL BE IN THE UPR 80S-NR 90 ON TUE. OWING TO HIGH BNDRY
LYR DEWPTS...MINIMA WILL BE IN THE MID 60S-LWR 70S BOTH NGTS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
STALLED BNDRY IN SRN VA WILL BGN TO LIFT NWD ON WED...RETURNING
FCST AREA TO THE WARM SECTOR. FAIRLY ACTIVE NRN JET STREAM WILL
MAINTAIN A TRAIN OF SHRTWV TROFS THAT WILL IMPACT THE FCST AREA
THRU THE WK. CDFNT WILL CROSS THE RGN BY THU EVE...WITH MODEST
HIPRES BUILDING LATE IN THE WK ACCOMPANIED BY PSBL ONSHORE FLOW.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CBS WILL BEGIN TO APPEAR FROM WEST TO EAST IN THE 19-21Z TIME
PERIOD FROM THE CNTRL APLCNS TO THE BAY. SCATTERED TSTMS ARE
EXPECTED TO DEVELOP ACROSS THE NRN SHENANDOAH VLY AND INCREASE IN
COVERAGE AS THEY MOVE TOWARD THE METRO AREAS LATE AFTN-EVE /BEFORE
00Z/. CLOSER TO AND JUST AFTER 00Z...THE ACTIVITY IS EXPECTED TO
BE LEAVING THE METRO AREAS AND MOVING ACROSS SRN MD. BEHIND THIS
ACTIVITY WILL BE SCATTERED SHOWERS INTO EARLY MRNG HRS. A PERIOD
OF MVFR FOG POSSIBLE IN THE PREDAWN HRS.
MON MORNING SHOULD BE QUIET AGAIN LIKE THIS MORNING...WITH ONLY
ISOLATED SHOWERS/TSTMS SOUTH OF I-66 MON AFTN/EVE. THIS ACTIVITY
WILL ALSO DRIFT SE AND OUT OF THE AREA INTO THE LATE NIGHT HRS.
MAIN CONCERN FOR ANY FLIGHT RESTRICTIONS MON NGT-THRU FRI WILL BE
FROM ANY TSTMS. BEST CHC FOR PCPN AT TERMINALS WILL BE WED AFTN-
EVE AND THU AFTN-EVE.
&&
.MARINE...
WINDS GENERALLY LESS THAN 15KT WITH MOST AREAS ALONG THE MAIN
CHANNEL OF THE BAY AT 10KT. THE ONLY SCA THRESHOLD CONDITIONS /OR
WORSE/ EXPECTED TO BE WITH LOCALIZED TSTM ACTIVITY. GUSTY WINDS AND
SMW-TYPE CONVECTION EXPECTED LATE THIS AFTN-EVE WITH A LINE OF
STORMS MOVING TOWARD THE SE. LIGHT WINDS RETURN OVERNIGHT...AND A
GENERAL WNWLY FLOW NEAR 10 KT DEVELOPS MON AFTN. NO MARINE
HEADLINES XPCD FOR RMNDR OF FCST PD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
GMS/KRAMAR
Hazardous weather outlook, Jul 3, 10:09 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1109 AM EDT SUN JUL 3 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1109 AM EDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS
THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST FORECASTS IN CASE SPOTTER
ACTIVATION BECOMES NECESSARY THIS AFTERNOON AND EVENING. PLEASE
FORWARD ANY HEAVY RAINFALL OR HIGH WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041315-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1109 AM EDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. A FEW
THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO
SEVERE...PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST FORECASTS IN CASE SPOTTER
ACTIVATION BECOMES NECESSARY THIS AFTERNOON AND EVENING. PLEASE
FORWARD ANY HEAVY RAINFALL OR HIGH WIND REPORTS TO THE NATIONAL
WEATHER SERVICE.
In the hours before
Special weather statement, Jul 3, 2:08 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT SUN JUL 3 2011
MDZ003-WVZ051-031930-
WASHINGTON MD-MORGAN WV-
308 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND MORGAN COUNTIES...
AT 307 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HANCOCK MARYLAND IN WESTERN WASHINGTON COUNTY...MOVING SOUTHEAST AT
15 MPH.
LOCATIONS IMPACTED INCLUDE HANCOCK...SLEEPY CREEK AND SPRUCE PINE
HOLLOW.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IF YOU ARE OUTSIDE AND HEAR THUNDER MOVE INDOORS OR SEEK OTHER SAFE
SHELTER FROM LIGHTNING.
&&
LAT...LON 3972 7785 3962 7807 3971 7830 3973 7829
3973 7786
TIME...MOT...LOC 1907Z 293DEG 14KT 3972 7817
SMZSpecial weather statement, Jul 3, 2:25 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT SUN JUL 3 2011
VAZ025-032015-
AUGUSTA VA-
325 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...
AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF STAUNTON...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE LYNDHURST...CRIMORA AND WAYNESBORO.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3818 7877 3807 7882 3802 7895 3814 7908
3821 7903
TIME...MOT...LOC 1925Z 303DEG 11KT 3813 7901
GMSThunderstorm Wind, Morgan
- When
- July 3, 2:43 PM EST
- Where
- Morgan County, 1.12 mi ENE of Stohrs Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.634, -78.130
A tree along with large branches were down.
Thunderstorm Wind, Berkeley
- When
- July 3, 3:07 PM EST
- Where
- Berkeley County, 0.5 mi S of North Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.563, -77.981
A tree was down near the intersection of Allensville Road and Hammonds Mill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334143, 334150.